Alert archive / Kentucky / Tornado Warnings in 2025

Tornado Warning 121, NWS Paducah, KY

May 16, 20254 counties in Kentucky; Alexander County, Massac County, Pulaski County, Illinois; Mississippi County, Missouri

NWS Paducah, KY issued this tornado warning at May 16, 2025, 4:27 PM CDT for 4 counties in Kentucky; Alexander County, Massac County, Pulaski County, Illinois; Mississippi County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2025, 4:27 PM CDT (21:27 UTC)
Expired
May 16, 2025, 5:15 PM CDT
In force
48 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Observed
Hail
3.0 in

Counties Alexander County, IL, Massac County, IL, Pulaski County, IL, Ballard County, KY, Carlisle County, KY, Graves County, KY, McCracken County, KY, Mississippi County, MO

The radar

The Paducah radar (KPAH), 19 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 2:59 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2164 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
2.3
Supercell composite
5.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 16, 11:49 AM CDT, 4 hours 38 minutes earlier. Its key messages:

  • A significant dangerous severe weather outbreak is expected this afternoon into this evening. All severe hazards are in play...including strong/intense, and potentially long tracked tornadoes, widespread and potentially significant damaging wind, and large and damaging hail. The inherent risk of flooding from very heavy rain will be more localized.
  • More stormy weather returns early next week with severe weather potential again Tuesday.
Area forecast discussion, May 16, 11:49 AM CDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1149 AM CDT Fri May 16 2025

.KEY MESSAGES...

- A significant dangerous severe weather outbreak is expected
  this afternoon into this evening. All severe hazards are in
  play...including strong/intense, and potentially long tracked
  tornadoes, widespread and potentially significant damaging
  wind, and large and damaging hail. The inherent risk of
  flooding from very heavy rain will be more localized.

- More stormy weather returns early next week with severe
  weather potential again Tuesday.

&&

.DISCUSSION...
Issued at 1148 AM CDT Fri May 16 2025

As the atmosphere recovers from early day thunderstorms, all
indications are that by mid afternoon, we will again be primed
and ready for severe storms to develop. Our thermodynamics
remain charged, with 3500-4500 J/KG2 expected ahead of the
approaching system. It brings with it the right entrance region
of an upper level jet, while the low levels start cranking
too...deep layer shear remains largely 50-60 KTS thru the
event. The incoming CAM models all paint some discrete
development as early as 19 or 20Z, with more elements becoming
linear with time thereafter. There is some play between about
half of the modeling suggesting an area of low pressure
developing with a warm and cold sector on the mesoscale or
smaller, while the other half are more discrete with perhaps two
line segments moving across the area. STP still goes up to
about 7 and with such high CAPE and SRH that is 250-350 m2/s2 on
average, we're concerned at the high end potential for
significant tornaodes/damaging wind, not to mention the large
hail threat. Residual boundaries laid out already or in the pm
convective atmosphere may further complicate these layouts, but
it appears that regardless of that, or it even muting that
somewhat, we'll have an active and very dangerous afternoon-
evening to come. Ultimately we may see the convection line out
with intense wind gusts in excess of 70 mph as it sweeps across
the area by late evening. In addition to the aforementioned
hazards, we'll also see an inherent risk of flooding from very
heavy rain, but it should be more localized.

We get a short-lived pause thereafter, CWA-glancing activity
not withstanding, that carries us thru the first half of the
weekend, before the pattern turns more active the back half of
the weekend and leading into next week. That's when our next
best chance of strong storms comes in by/for Day5 (Tuesday), but
many elements will have to come together between now and then
for us to have higher confidence precision in the 15% blanket
SPC has overtop most of the PAH FA for now.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1148 AM CDT Fri May 16 2025

Developing/active convection will offer a potpourri of
restrictions to flight terminal forecasts this package,
particularly thru 06Z. Strong to potentially severe storms are
anticipated at all terminals during the afternoon and into the
evening hours, when most restrictions to CIGS/VSBYS will exist,
and hail and strong/storm gusty winds are included in the
forecast. After 06z, cold fropa should scour clouds out with a
look to returning Visual Flight Rules without exemptions
by/before Saturday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, May 16, 11:17 AM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1117 AM CDT Fri May 16 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1117 AM CDT Fri May 16 2025 /1217 PM EDT Fri May 16 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A significant and dangerous severe weather outbreak is still
anticipated this afternoon and evening. Supercells are expected
to form into an intense line of storms late in the afternoon and
early this evening. Strong tornadoes, widespread and locally
intense damaging winds, and very large hail, will be possible.
Very heavy rain may cause localized flooding. Frequent deadly
lightning will accompany strong storms as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms return to the forecast early next week, with Tuesday
offering the next best chance for strong to potentially severe
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated later today into tonight.

In the hours before

Local storm report, May 16, 3:56 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
356 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     Tornado          4 SE Bell City          36.96N 89.84W
05/16/2025                   Stoddard           MO   Trained Spotter

            Corrects previous tornado report from 4 SSW
            Bell City.

&&

bm
Local storm report, May 16, 3:57 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
357 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Hail             3 S Zalma               37.09N 90.08W
05/16/2025  E2.75 Inch       Bollinger          MO   Public

&&
Local storm report, May 16, 4:10 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
410 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Tornado          2 E Hay-Wood City       37.01N 89.56W
05/16/2025                   Scott              MO   Trained Spotter

&&

bm
Special weather statement, May 16, 4:13 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
413 PM CDT Fri May 16 2025

ILZ090-092>094-KYZ004-005-007-MOZ112-162315-
Pope-Alexander-Pulaski-Massac-Ballard-McCracken-Livingston-
Mississippi-
Including the cities of Golconda, Cairo, Mound City, Metropolis,
Wickliffe, Paducah, Smithland, and Charleston
413 PM CDT Fri May 16 2025

...Dangerous Storm with Strong Tornadoes Possible into this
Evening...

A very dangerous tornado producing storm is moving across Scott
County Missouri into west Kentucky. Tornado warnings are in
effect and the storm has had a history of producing tornadoes and
damage in Missouri. Conditions are expected to remain highly
favorable for severe weather and tornadoes, potentially strong
tornadoes through this evening.

The current tracks of these dangerous storms would bring them
within the vicinity of the following communities:

Cairo around 4:33 pm

Wickliffe around 4:45 pm

West Paducah around 5 pm

Downtown Paducah around 5:10 pm

These storms are fast moving at 60 mph. If you receive a Tornado
Warning for your area act quickly!
Local storm report, May 16, 4:15 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
415 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Tornado          3 W Jackson             37.38N 89.70W
05/16/2025                   Cape Girardeau     MO   Law Enforcement

            debris spotted.

&&

bm
Local storm report, May 16, 4:25 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
425 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     Tornado          3 SE Blodgett           36.97N 89.49W
05/16/2025                   Scott              MO   Law Enforcement

            Structural damage to a home.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:55 AM CDTSevere Thunderstorm WarningPAHBallard, McCracken50 min
May 16, 2:28 AM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston, Union, Webster47 min
May 16, 3:09 AM CDTSpecial Weather StatementPAHDaviess, Webster51 min
May 16, 3:13 AM CDTSevere Thunderstorm WarningPAHCrittenden, Henderson, McLean, Union, Webster21 min
May 16, 3:44 AM CDTSevere Thunderstorm WarningPAHDaviess31 min
May 16, 3:56 AM CDTSevere Thunderstorm WarningPAHCrittenden, Hopkins, Union, Webster35 min
May 16, 4:44 AM CDTSevere Thunderstorm WarningPAHHenderson, McLean, Union, Webster31 min
May 16, 4:54 AM CDTSevere Thunderstorm WarningPAHDaviess, Henderson36 min
May 16, 5:23 AM CDTSevere Thunderstorm WarningPAHCarlisle, Fulton, Hickman52 min
May 16, 5:52 AM CDTSevere Thunderstorm WarningPAHCarlisle, Fulton, Graves, Hickman38 min
May 16, 6:10 AM CDTSpecial Weather StatementPAHBallard, McCracken65 min
May 16, 7:35 AM CDTSevere Thunderstorm WarningPAHCarlisle, Fulton, Graves, Hickman40 min
May 16, 7:39 AM CDTSevere Thunderstorm WarningPAHMuhlenberg36 min
May 16, 8:13 AM CDTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall, Trigg47 min
May 16, 9:04 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHChristian, Todd, Trigg41 min
May 16, 3:57 PM CDTTornado Warning Tornado observedPAHBallard48 min
May 16, 5:02 PM CDTTornado WarningPAHCrittenden, Livingston, Lyon, McCracken, Marshall43 min
May 16, 5:32 PM CDTTornado WarningPAHCaldwell, Christian, Crittenden, Hopkins, Livingston, Lyon and 1 more43 min
May 16, 6:06 PM CDTSevere Thunderstorm Warning Destructive damage threatPAHCaldwell, Christian, Hopkins, Muhlenberg, Todd, Trigg54 min
May 16, 6:08 PM CDTTornado WarningPAHCaldwell, Christian, Todd, Trigg52 min
May 16, 6:39 PM CDTSevere Thunderstorm WarningPAHMuhlenberg, Todd36 min
May 16, 6:45 PM CDTTornado WarningPAHTodd30 min
May 16, 6:45 PM CDTTornado Warning Tornado observedPAHBallard45 min
May 16, 6:56 PM CDTTornado Warning Tornado observedConsiderable damage threatPAHUnion34 min
May 16, 3:49 PM CDTSevere Thunderstorm WarningPAHJefferson23 min
May 16, 4:16 PM CDTTornado WarningPAHUnion17 min
May 16, 4:23 PM CDTSevere Thunderstorm WarningPAHFranklin, Perry17 min
May 16, 5:33 PM CDTSevere Thunderstorm WarningPAHJackson42 min
May 16, 5:49 PM CDTTornado WarningPAHJackson41 min
May 16, 6:07 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHFranklin, Jackson, Williamson38 min
May 16, 6:08 PM CDTTornado WarningPAHJackson, Williamson42 min
May 16, 6:15 PM CDTTornado WarningPAHAlexander45 min
May 16, 6:17 PM CDTSevere Thunderstorm WarningPAHHamilton, White43 min
May 16, 6:25 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatPAHSaline, Williamson35 min
May 16, 6:32 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHGallatin, Hamilton, Saline, White43 min
May 16, 6:39 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Williamson33 min
May 16, 4:22 AM CDTSevere Thunderstorm WarningPAHButler, Stoddard38 min
May 16, 4:53 AM CDTSevere Thunderstorm WarningPAHNew Madrid, Stoddard52 min
May 16, 6:20 AM CDTSevere Thunderstorm WarningPAHButler, New Madrid, Stoddard40 min
May 16, 6:26 AM CDTSevere Thunderstorm WarningPAHButler, Ripley49 min
May 16, 6:47 AM CDTSevere Thunderstorm WarningPAHButler, Stoddard43 min
May 16, 2:05 PM CDTTornado WarningPAHCarter, Wayne55 min
May 16, 2:41 PM CDTTornado WarningPAHBollinger, Carter, Stoddard, Wayne64 min
May 16, 2:45 PM CDTSevere Thunderstorm Warning Destructive damage threatPAHCarter30 min
May 16, 2:59 PM CDTTornado WarningPAHBollinger, Wayne31 min
May 16, 3:21 PM CDTTornado WarningPAHBollinger, Cape Girardeau, Scott, Stoddard, Wayne54 min
May 16, 3:29 PM CDTTornado WarningPAHBollinger33 min
May 16, 3:49 PM CDTTornado WarningPAHBollinger, Cape Girardeau41 min
May 16, 4:01 PM CDTSevere Thunderstorm WarningPAHCape Girardeau20 min
May 16, 5:09 PM CDTSevere Thunderstorm WarningPAHBollinger, Carter, Wayne51 min
May 16, 5:12 PM CDTTornado WarningPAHPerry23 min
May 16, 5:24 PM CDTTornado WarningPAHPerry36 min
May 16, 5:27 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley48 min
May 16, 5:45 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Stoddard, Wayne45 min
May 16, 5:56 PM CDTTornado WarningPAHBollinger, Stoddard, Wayne25 min
May 16, 5:59 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHButler, Carter, Ripley46 min
May 16, 6:17 PM CDTSevere Thunderstorm WarningPAHButler, Ripley43 min
May 16, 6:35 PM CDTTornado WarningPAHButler, New Madrid, Stoddard40 min
May 16, 6:40 PM CDTSevere Thunderstorm Warning Destructive damage threatPAHButler, New Madrid, Stoddard50 min
May 16, 6:58 PM CDTSevere Thunderstorm WarningPAHButler, Ripley47 min

Nearby

Tornado Warnings in Kentucky, 2025Tornado Warnings in Illinois, 2025Tornado Warnings in Missouri, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.